Is Your “Targeted” Migraine Painkiller Worth the $$$?

If you had a choice between a package 200mg ibuprofen tablets (generic), and a product known as Fast Acting Migraine Formula, which would you choose? Hey, if the package was professional and the claims were reasonable, many of us wouldn’t mind paying a little more for the targeted migraine medication, right?

Recently Reckitt Benckiser, a company based in England, raised eyebrows in Australia when it was discovered that a whole line of specialized painkillers were – the same thing.

Nurofen PainkillersThis was the Nurofen line, including Nurofen Period Pain, Nurofen Migraine Pain, Nurofen Tension Headache – all products that appeared to be specially formulated for a specific thing.

The active ingredient? Ibuprofen – 200mg – the same in every product.

But – don’t people look for something specifically for headache? Dr. Aomesh Bhatt, regulatory and medical affairs director for Nurofen, defended the marketing in that way. “Consumer research indicates that 9 in 10 people (88%) look for pain relief for a specific type of pain (eg headache, migraine, back pain) and 7 in 10 (71%) say pain-specific packs help them decide which product is best for their needs.” (see Nurofen maker Reckitt Benckiser defends Australia packaging)

We all want people to be able to find the medication they need. But did everyone realize that they were not really getting something specifically targeting for migraine pain?

To make the question more interesting, here’s another interesting fact. Not all these products were the same price. For example, ASDA Migraine Relief was half the price of Superdrug Migraine Relief – even though they both contained the equivalent of 200mg of ibuprofen.

The court in Australia was not amused, asking Nurofen to remove the products from the shelves. No changes were immediately planned for other countries.

All that to say, be cautious about what you’re spending extra money on. Just because it says “Migraine” on the box, doesn’t mean it’s any more special than the cheaper box next to it. Read the label and do your research, and save your money.

Read more: Painkiller rip-off: Pills for migraine, period pain, backache ‘are identical’

Be Sociable, Share!
0 comments… add one

Leave a Comment